An epilepsy patient walked into the clinic at New York University last month and asked whether 11 antiepileptic drugs (AEDs) had been taken off the market. In fact, no AEDs have been withdrawn. But the patient's confusion is one of many worrisome responses, epileptologists say, to an FDA policy, announced in December, requiring manufacturers of all AEDs to add the risk of suicidality (ideation and behavior) to prescribing information.
The agency first alerted health care professionals about the increased risk in January 2008 and last July, held a public meeting to discuss the data with the FDA Peripheral and Central Nervous System Drugs Advisory Committee and the Psychopharmacologic Drugs Advisory Committee, which included neurologists, psychiatrists, epidemiologists, and statisticians.
The FDA based its policy on a meta-analysis of 199 placebo-controlled clinical studies, including more than 43,000 patients from the US and Europe. Among the findings, patients taking AEDs had approximately twice the risk of suicidal behavior or ideation (.43 percent) compared to those on placebo (.22 percent); the relative risk for suicidality was higher for epilepsy patients (3.5) than for those with psychiatric disorders (1.6); and four patients who were randomized to receive one of the AEDs committed suicide, compared to none in the placebo group.
Figure. DR. JACQUELI...Image Tools
The FDA extended the warning of risk to all AEDs, including eight that had not been included in the meta-analysis, and three of the 11 AEDs studied conveyed no significant risk of suicidality.
“Wherever we looked, we found a signal for suicidal ideation or behavior, and that signal was strong enough in eight of 11 AEDs to make us think there was cause to extend the warning to the entire therapeutic class,” Russell Katz, MD, director of the FDA Division of Neuropharmacological Drug Products, told Neurology Today in a telephone interview. The studies for two of the three drugs were small, Dr. Katz explained, so it would not be surprising to see a small signal. “Although the drugs had different mechanisms, they were linked by a common thread: they decreased the number of seizures, and we thought this was a reproducible finding,” he said.
Dr. Katz noted that the advisory committees decided not to issue the strongest “Black Box” warning — the labeling that indicates major risk of serious or even life-threatening adverse effects — because they were concerned that patients would discontinue treatment, causing additional risk for seizures and possibly death.
METHODOLOGICAL FLAWS CITED
But epileptologists told Neurology Today the current warning could have exactly that effect. In a Dec. 5 letter to Dr. Katz, made available to Neurology Today, American Epilepsy Society President Dennis Spencer, MD, cited these concerns: patients “may construe such [suicidal] risk as being very high, when in fact the data suggested an extremely low risk (0.2 percent); “physicians who do not specialize in epilepsy may be concerned about prescribing AEDs for fear of being sued”; and the warning was extended to all AEDs, including those not included in the meta-analysis. “We think that it is inappropriate for an official warning not to be supported by actual data,” he wrote.
Other epileptologists voiced similar concerns. “This does not look like strong science to me,” said Ilo Leppik, MD, professor of pharmacy and neurology at the University of Minnesota and director of the school's Epilepsy Research and Education program.
“They lumped together AEDs, which have different mechanisms of action, and combined data for patients in North America and Europe, where standards and therapies may be different. When you exclude the European countries from the analysis, the findings may not be statistically significant,” he said. “I don't think there is strong evidence to support the meta-analysis findings.”
Jacqueline A. French, MD, noted that as many as two-thirds of trials — studies with no reported adverse events — were excluded from the analysis. “If they had included studies with no events, there might have been less of a signal for suicidality,” said Dr. French, professor of neurology and director of the Clinical Trials Consortium at New York University Comprehensive Epilepsy Center in New York City.
Figure. DR. W. ALLEN...Image Tools
She pointed out that the reviewers were asked to looked for key words in study reports to identify “possibly suicide-related” adverse events — terms or text strings such as “attempt,” “cut,” “self-harm,” “overdose,” “suicide,” “firearm” — and this could have led to some reporting bias. The patients who were randomized to the active drug might have had more adverse events and consequently, more contact with the study staff; therefore, they might have been more likely to report suicidal thoughts or intentions, she explained.
Moreover, she continued, the reviewers tallied events for patient taking the AEDs, but did not examine results for patients once they stopped taking the drugs. “They only looked at one piece of the puzzle. There was no prospective analysis of outcomes,” she said. “We don't know whether their mood resulted from their medication, a change in their medication, or their epilepsy. No one looked at what would happen if they stopped taking AEDs.”
COMORBIDITY WITH DEPRESSION
The question of what comes first — epilepsy, depression, or suicidality — complicates the issue, said W. Allen Hauser, MD, professor of neurology and epidemiology at Columbia University. He noted that people with depression are actually at an increased risk for epilepsy. “The conditions are different, but they share a common pathophysiology through neurotransmitter abnormalities,” he said.
In a 1990 study in the Annals of Neurology, for example, investigators reported depressive symptoms in up to 60 percent of patients with medically intractable complex partial seizures. And according to a September 2004 report in Neurology, depression was significantly more common among community-dwelling epilepsy patients than in people with asthma or healthy controls.
“People used to think that having chronic uncontrolled seizures would prompt depression and suicidal ideation,” Dr. Hauser said, “but now we know that depression can put people at increased risk for epilepsy.”
The overall risk reported for suicidality in the FDA analysis was 1.9 in 1000 people, he said. A greater danger is that patients reading about the risk will stop taking their medications.
Dr. Hauser cited a Nov. 11, 2008, paper in Neurology reporting a three-fold increased risk of death among patients who skipped their AEDs. [For more on the study, visit www.neurotodayonline.com for access to the Nov. 20 Neurology Today article, “Epilepsy Patients Who Skip Medications Face Increased Mortality Risk.”]
“Because mood disorders are common among people with epilepsy, physicians should always be on the lookout for signs and symptoms of depression and take appropriate steps to address them,” said Jerome Engel Jr., MD, PhD, the Jonathan Sinay Distinguished Professor of Neurology, Neurobiology, and Psychiatry and Biobehavioral Sciences, and director of the University of California-Los Angeles (UCLA) Seizure Disorder Center at the David Geffen School of Medicine at UCLA, in an e-mail message to Neurology Today.
“Physicians should not, however, automatically assume that these problems are the result of AEDs in individual patients because, if the FDA data are correct, this would remain a relatively rare occurrence compared to other causes of depression in this population.”
He added: “More research is necessary to determine if the FDA data are reproducible, and if so, whether the effect is limited to AEDs with specific mechanisms of action.”
The meta-analysis has not been published in a peer-reviewed journal, Dr. Leppik noted.
Dr. Katz, of the FDA, acknowledged these limitations, and noted that there is room for further research. “Some of our data are proprietary, and there are constraints on what we can make public. But this is a huge meta-analysis, and we've done what we can with the data and have made it public in a series of meetings,” said Dr. Katz. “We'd like to collect data in a more systematic way so we can revisit the question of suicidal risk,” he added, “but that will take a lot more time down the road to get sufficient numbers of patients enrolled in studies.”
Meanwhile, he said, “we hope to enlist help from other physician organizations to educate their members about this potential risk.”
The AES has offered that help. “We hope to continue our dialogue with the FDA, and become involved in creating educational programs and materials for patients on the risk,” said Dr. French. But at press time, the AES had received no response to its letter.
ARTICLE IN BRIEF
A new FDA policy, requiring manufacturers of all AEDs to add the risk of suicidality (ideation and behavior) to prescribing information, has elicited criticism from epileptologists.
ANTIEPILEPTIC DRUGS AND SUICIDALITY
The FDA warning about suicidality risk extends to all AEDs, but the following drugs were included in the meta-analysis: